Tardive Dyskinesia Causes

Tardive Dyskinesia (TD) is a disorder that affects a person's neurological system. Signs of the condition include rapid and involuntary movements of your body and face. Tardive means delayed, while dyskinesia is defined as abnormal movement. This disorder is commonly referred to as a dire side effect of the drug class called neuroleptics. Neuroleptics are often used for schizophrenia symptom control.

There is not an exact count of the number of individuals with TD, but experts agree about 55 percent of patients taking neuroleptics develop the condition. Older patients over 65 tend to have a higher chance.

What Causes Tardive Dyskinesia?

Precise tardive dyskinesia causes are not known, but studies have directly linked it to neuroleptics use. It is believed the medication interferes with the brain's process of the naturally occurring chemical dopamine. Dopamine regulates a person's pleasure zone of the brain. It also keeps emotional responses in balance. When the chemical is off balance, it has been associated with conditions like bipolar disorder, Parkinson's, hyperactivity disorder and schizophrenia.

Antipsychotic drugs are developed to lower dopamine activity so that mental disorders can be kept under control. These medications are often referred to as dopamine antagonists since their goal is to block dopamine receptors. However, besides doing what they were intended to do, they can also spark contractions of muscle which results in TD. Common antipsychotic drugs linked to the condition include haloperidol, chlorpromazine, trifluoperazine and fluphenazine.

While research is still being conducted on tardive dyskinesia causes, it appears users of older neuroleptic medications have a greater chance of developing it. Risk also increases with extended use.

Other TD risk factors include:

  • Age over 65
  • History of alcohol or drug abuse
  • Post-menopausal female
  • Mental handicap
  • History of diabetes

There are also other medications directly linked to TD. Nausea medications associated with the disorder are prochlorperazine and Reglan. Medications like flunarizine for migraines are also linked to TD. The drugs listed are only a few connected to the risk of developing the condition.

Even though Reglan is not antipsychotic drug, it still works as a dopamine antagonist so some of its side effects are similar. The risk of TD linked to the medication has been known for decades, with reports of children having the disorder as far back as 1970. Symptoms included random eye movements, loss of speech and irregular movements of torso as well as arms. In 2011, nearly 1,200 cases of TD were linked to Reglan use. The drug is now required to have a "black box" warning on the label noting the risk of developing TD.

As we age, we process medications at a slower rate. Because of this, an older person has a bigger chance of developing TD during a shorter use period than a younger person.

Other Medications Linked to TD

  • Anti-cholinergics are used to treat Parkinson's disease, COPD, respiratory disorders and bladder control conditions. Medications of this class that could be tardive dyskinesia causes include orphenadrine, benzhexol, ethopropazine, procyclidine and biperiden.
  • Antiemetics are used to relieve symptoms related to acid reflux, cranial blood vessel headaches and pneumonia aspiration prevention. Drugs in this category associated with TD include prochlorperazine and metoclopramide. Unfortunately, the use of these drugs is wide-spread so more people have a chance of developing TD.
  • Anti-Parkinson's medication users have even a higher risk of TD. Doctors must consider if the benefits are greater than the risks. Drugs associated include levodopa and bromocriptine.

Symptoms of Tardive Dyskinesia

Symptoms of tardive dyskinesia are commonly mistaken for Parkinson's disease or even Tourette's syndrome. As patient's suffering from TD have similar signs such as loss of body control and random movements, it can be difficult to diagnose at first.

  • Lip smacking
  • Random movements including toes, legs, finger, arms and/or torso
  • Grimacing
  • Lip pursing
  • Rapid blinking
  • Breathing difficulties
  • Tongue protrusion
  • Grunting

Treatments for Tardive Dyskinesia

Treatment of TD varies from case to case, taking into consideration an individual's medical history. Often, it will cure itself when tardive dyskinesia causes are discontinued. However, this is not always a possibility for patients with mental disorders like schizophrenia. Fortunately, new antipsychotic drugs are being developed and may assist in reducing chances of TD.

There is only one medication approved for TD treatment. It is called tetrabenazine and it has been shown to control symptoms caused by the condition. Nevertheless, it has its own set of side effects which include anxiety, drowsiness, insomnia, restless leg syndrome, depression and nervousness.

Other medications used, but not endorsed, for the treatment of TD include opiates, calcium channel blockers, lithium, tocopherol, niacin, atypical neuroleptics and botulinum toxin.

 
 
Current time: 11/22/2017 03:30:08 pm (America/New_York) Memory usage: 1723.48KB